A 69-year old male is brought into your department in acute respiratory distress. He is breathing 56 times per minute, using all of his accessory muscles of respiration. His skin is cold and moist. His BP is 188/110, with sinus tachycardia at a rate of 152/minute. His S02 = 70% per pulse-oximeter. He has bilateral inspiratory crackles in all lung fields and his wife states he has been “battling heart failure” for several years.
As we all know, tissue damage from hypoxic ischemic injury during a heart attack leads to ongoing problems, like congestive heart failure.
Once heart muscle is damaged, neighboring healthy tissue will become damaged too, due to the “bystander effect.” This can turn what might be relatively minor heart damage into major, life-threatening damage.
So the question becomes: is it possible to stop this “bystander effect” in its tracks?
Are your patients following a low-dose aspirin regimen thinking it will reduce their risk of stroke, heart attack or heart disease? According to researchers and the 2019 ACC/AHA Guideline on the Primary Prevention of Cardiovascular Disease, they should stop immediately. Three recent studies have found that aspirin therapy may not be benefiting them. And, in some cases, it could be doing harm.
As healthcare professionals, we hear a lot about hypertension and its negative effect on overall health. But, we don’t talk as much as we should about pulmonary hypertension (PH) — the type of high blood pressure that affects the arteries that run between the lungs and heart. Because PH is a progressive condition that if untreated can result in death in as little as two years, it deserves its own spotlight.